Alert archive / South Carolina / Tornado Warnings in 2010

Tornado Warning 6, NWS Charleston, SC

May 23, 2010Hampton County, Jasper County, South Carolina

NWS Charleston, SC issued this tornado warning at May 23, 2010, 8:19 PM EDT for Hampton County, Jasper County, South Carolina. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2010, 8:19 PM EDT (00:19 UTC)
Expired
May 23, 2010, 8:46 PM EDT
In force
27 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

Counties Hampton County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 17 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:21 PM EDTHAIL 11 Ne Furman, SCPENNY BRANCH GOLF COURSE REPORTS OCCASIONAL QUARTER SIZED HAIL.
May 23, 8:25 PM EDTTSTM WND DMG2 Ssw Ridgeland, SCLOCAL MEDIA REPORTED A TREE BLOWN DOWN ALONG NORTH BOUND LANE ALONG HIGHWAY 17 BETWEEN EXIT 8 AND RIDGELAND. TIME ESTIMATED BASED ON RADAR.
May 23, 8:25 PM EDTHAIL 0.5Furman, SCBROADCAST MEDIA REPORTED DIME SIZE HAIL NEAR FURMAN. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2010-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1580 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WFUS52 KCHS 240019
TORCHS
SCC049-053-240100-
/O.NEW.KCHS.TO.W.0006.100524T0019Z-100524T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
819 PM EDT SUN MAY 23 2010

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
  NORTHWESTERN JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 900 PM EDT

* AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO...NEAR GRAYS...
  MOVING SOUTH AT 5 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE...
  GRAYS...FURMAN...PINELAND...GILLISONVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE
CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024.

&&

LAT...LON 3270 8121 3276 8098 3241 8098 3242 8120
      3244 8120 3246 8119 3249 8122 3252 8123
      3253 8125
TIME...MOT...LOC 0019Z 004DEG 6KT 3269 8109

$$
1 follow-up statement
898 
WWUS52 KCHS 240046
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
846 PM EDT SUN MAY 23 2010

SCC049-053-240056-
/O.CAN.KCHS.TO.W.0006.000000T0000Z-100524T0100Z/
HAMPTON SC-JASPER SC-
846 PM EDT SUN MAY 23 2010

...THE TORNADO WARNING FOR NORTHWESTERN JASPER AND SOUTH CENTRAL
HAMPTON COUNTIES HAS BEEN CANCELLED...

AT 840 PM EDT...RADAR INDICATED THAT THE TORNADIC THUNDERSTORM WHICH
PROMPTED THE WARNING HAD WEAKENED...AND WAS NO LONGER CAPABLE OF
PRODUCING TORNADOES OR OTHER SEVERE WEATHER. THE TORNADO WARNING HAS
THEREFORE BEEN CANCELED.

ALTHOUGH THE TORNADO WARNING IS NO LONGER IN EFFECT...A SEVERE 
THUNDERSTORM WARNING REMAINS IN EFFECT FOR THIS AREA UNTIL 915 PM. 

LAT...LON 3270 8121 3276 8098 3241 8098 3242 8120
      3244 8120 3246 8119 3249 8122 3252 8123
      3253 8125
TIME...MOT...LOC 0046Z 004DEG 6KT 3265 8109

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at May 23, 8:06 PM EDT, 13 minutes earlier.

Area forecast discussion, May 23, 8:06 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
806 PM EDT SUN MAY 23 2010

.SYNOPSIS...
A HIGH PRESSURE WEDGE WILL PERSIST INLAND MONDAY AND TUESDAY. LOW
PRESSURE DEVELOPING EAST OF THE BAHAMAS WILL MOVE NORTH AND
NORTHWEST THROUGH MID WEEK...MOST LIKELY REMAINING OVER THE
ATLANTIC...BEFORE SHIFTING EAST LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
THE AREA WILL REMAIN ON THE WESTERN SIDE OF AN UPPER LOW DROPPING
SOUTHEAST FROM THE MID-ATLANTIC REGION. BOUNDARY INTERACTIONS
WITH THE SEABREEZE HAVE SUPPORTED CONTINUED CONVECTION ACROSS THE
FORECAST AREA THIS EVENING...WITH UPPER LEVEL ENERGY SUPPORTING
ORGANIZED SEVERE STORMS. LATEST RADAR TRENDS SHOW STRONG TO SEVERE
CELLULAR CONVECTION ACROSS COASTAL SOUTH CAROLINA GENERALLY MOVING
SOUTHWARD.

WILL CONTINUE TO TRACK ONGOING CONVECTION FOR THE NEXT FEW
HOURS...BEFORE THE LOSS OF DAYTIME HEATING AND INSTABILITY
SUGGESTS COVERAGE WILL STEADILY DECREASE. ALTHOUGH MOST LOCALES
SHOULD REMAIN DRY AFTER MIDNIGHT...CANNOT COMPLETELY RULE OUT
ISOLATED SHOWERS/STORMS WITHIN CONTINUED ENHANCED UPPER LEVEL
SUPPORT FROM THE APPROACHING LOW ALOFT.

PATCHY FOG IS ALSO POSSIBLE...ESPECIALLY IN AREAS THAT SEE
RAIN...BUT WILL NOT MENTION IN THE FORECAST AT THIS TIME. LOWS
WILL BE IN THE MID TO UPPER 60S AWAY FROM THE SLIGHTLY MILDER
BEACHES.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
MONDAY...MID AND UPPER CYCLONE OVER NC WILL DROP EAST OF THE AREA
DURING THE DAY. AT THE SAME TIME AT TH E SURFACE...A HIGH PRESSURE
WEDGE BEGINS TO STRENGTHEN ACROSS THE LOCAL REGION. WHILE THIS
OCCURS...LOW PRESSURE IS SLOWLY DEEPENING EAST AND NE OF THE
BAHAMAS. WITH A DEEPER AND STRENGTHENING EASTERLY FLOW BETWEEN THESE
TWO SURFACE FEATURES RESULTING IN AN INCREASE IN LOW LEVEL
CONVERGENCE...WE LOOK FOR AN INCREASE IN CLOUDINESS AND OUR RAIN
CHANCES MONDAY. WITH LESS SHEAR AND INSTABILITY AND POOR LAPSE
RATES...WE LOOK FOR A DECREASE IN T-STORM CHANCES...WITH MUCH OF THE
PRECIP IN THE FORM OF SHOWERS. HOWEVER...WITH A 40 KT JET STREAK TO
MOVE IN LATE...SHORT WAVES TO MOVE INTO SC IN ASSOCIATION WITH THE
MID AND UPPER CYCLONE...AND COLDER 500 TEMPS DOWN TO -11 OR -12C WE
STILL COULD EXPERIENCE A FEW STRONGER THUNDERSTORMS WITH THE
INTERACTION OF BOUNDARIES. RAIN CHANCES WILL BE MAINLY IN THE 40 TO
50 PERCENT RANGE...EXCEPT SOME 60 PERCENT PROBABILITIES ION BERKELEY
AND DORCHESTER IN CLOSER PROXIMITY TO SHORT WAVES AND JET STREAK
ALOFT. TEMPS WILL BE NOTICEABLY LOWER THAN RECENT DAYS DUE TO THE
ONSHORE FETCH...AND THE INCREASED CLOUD COVER AND PRECIP. WE WILL
SHOW MAINLY UPPER 70S AND LOWER 80S...EXCEPT A FEW MID 80S ACROSS
FAR SOUTHERN AREAS IF THEY RECEIVE ENOUGH BREAKS OF SUNSHINE.

MONDAY NIGHT AND TUESDAY...HIGH PRESSURE WEDGE REMAINS ANCHORED
INLAND...WITH ATLANTIC LOW PRESSURE STILL FAR TO THE SE AND MOVING
ONLY SLOWLY NORTH AND NW. THE MID AND UPPER CYCLONE NEARBY MONDAY
EVENING WILL BECOME ABSORBED BY A THE MID AND UPPER CYCLONE
ASSOCIATED WITH THE SURFACE LOW OF THE ATLANTIC. RAIN CHANCES ARE
DRIVEN MAINLY BY LOW LEVEL CONVERGENCE MONDAY NIGHT AND
TUESDAY...AIDED BY WEAK SHORT WAVES ALOFT ROTATING AROUND THE MID
AND UPPER CYCLONE.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WITH THE SURFACE LOW
CO-LOCATED UNDER THE MID AND UPPER CYCLONE AND A BLOCKING RIDGE TO
THE NORTH OF THE SYSTEM...THE ATLANTIC LOW WILL STRUGGLE TOO MOVE
TOO FAR NORTH THROUGH THE MIDDLE OF THE WEEK. ALTHOUGH IT MAY REACH
OUR LATITUDE...PRESENT INDICATIONS ARE THAT THE SYSTEM WILL STAY FAR
OFFSHORE OVER THE ATLANTIC. RAIN CHANCES WILL BE IN THE 20-30
PERCENT RANGE...HIGHEST OVER THE COASTAL AREAS AND IN THE ATLANTIC
BASED ON THE LOW REMAINING WELL REMOVED FROM THE LOCAL AREA. THAT
COULD CHANGE SHOULD THE TRACK/STRENGTH OF THE SYSTEM DEVIATE FROM
THE LATEST THINKING. TEMPS WILL NOT STRAY TOO FAR FROM NORMAL.

ALTHOUGH THE LOW WILL LIKELY STAY IN THE ATLANTIC...WE STILL COULD
EXPERIENCE SOME IMPACTS LOCALLY. THAT WOULD BE THE RISK OF
BEACH EROSION....AND THE POSSIBILITY OF SHALLOW COASTAL FLOODING
WHICH WOULD COINCIDE WITH THE UPCOMING ASTRONOMICAL HIGH TIDES WITH
THE FULL MOON. WE WILL DISCUSS THESE CONDITIONS IN OUR HAZARDOUS
WEATHER OUTLOOK.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AN UPPER RIDGE OVER THE GREAT LAKES REGION WILL PIN THE ATLANTIC
LOW...DEVELOPING A BLOCKING PATTERN SUGGESTIVE OF A MEANDERING
SURFACE SYSTEM THROUGH AT LEAST THURSDAY. ONCE THE UPPER LOW WEAKENS
INTO MORE OF A PROGRESSIVE TROUGH...THE SURFACE LOW WILL BE TAKEN
EAST FURTHER INTO THE ATLANTIC. THIS PATTERN SHIFT WILL ALLOW HIGH
PRESSURE AT THE SURFACE AND ALOFT TO REBUILD OVER THE REGION FOR
LATE WEEK INTO THE WEEKEND.

EXPECT RAIN CHANCES TO BE LOWER THURSDAY THROUGH SATURDAY AS A
RESULT. PERSISTENTLY CLOUDY SKIES WILL ALSO BREAK BY LATE WEEK...AND
WHEN COMBINED WITH INCREASING HEIGHTS ALOFT...WILL SUPPORT A WARMING
TREND INTO THE WEEKEND.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SCATTERED CONVECTION CONTINUES ACROSS THE FORECAST AREA THIS
EVENING. AT 00Z TAF TIME...A LARGE SEVERE THUNDERSTORM HAS PASSED
SOUTH OF KCHS. MORE CELLULAR CONVECTION HAS DEVELOPED BEHIND THE
SEABREEZE IN THE VICINITY OF THE KSAV TERMINAL...AS THE LARGE
SEVERE STORM APPROACHES FROM THE NORTH. WILL THUS CONSIDER AN
AMENDMENT TO THE KSAV TAF TO ACCOUNT FOR SHOWERS/THUNDERSTORMS
DURING THE NEXT FEW HOURS.

THERE IS LESS CERTAINTY IN CONVECTIVE COVERAGE AFTER AROUND
03Z...AND HAVE THUS PREFERRED NOT TO MENTION RA/TS UNTIL NIGHTTIME
TRENDS BECOME MORE CLEAR. OF SOME CONCERN IS THE FORMATION OF FOG
LATE TONIGHT...ESPECIALLY SINCE BOTH KCHS AND KSAV WILL LIKELY EXPERIENCE
PRECIPITATION WITH THESE EVENING STORMS. PERSISTENT CLOUD COVER
COULD HINDER FOG DEVELOPMENT...AS UPPER LEVEL ENERGY TO THE NORTH
SUPPORTS CONTINUED PRECIPITATION AND CLOUDS FOR THE MID ATLANTIC
AND CAROLINA COAST OVERNIGHT. HAVE ADDED MVFR VISIBILITIES AT BOTH
TERMINALS BETWEEN 02Z AND 14Z...AND WILL MONITOR TRENDS IF
CONDITIONS BEGIN TO TAKE A MORE PESSIMISTIC TURN.

UNSETTLED WEATHER WILL PERSIST INTO MONDAY...WITH BEST RAIN
CHANCES TRANSITIONING BACK TO NORTHERN AREAS. HAVE THUS
MAINTAINED A -RA FOR THE MORNING HOURS AT KCHS...THEN JUST COVER
RAIN/THUNDER POTENTIAL WITH CB TOWARD THE END OF THE TAF PERIOD.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE AT TIMES MONDAY
AFTERNOON THROUGH WEDNESDAY...WITH AN INCREASE IN RAIN CHANCES.

&&

.MARINE...
TONIGHT...AN EAST TO NORTHEAST FLOW REGIME WILL PERSIST AS HIGH
PRES SLOWLY STRENGTHENS N OF THE AREA. WINDS WILL GENERALLY
REMAIN 10 KT OR LESS WITH SEAS 3-4 FT OR LESS...MAINLY IN SOUTHEAST
SWELL.

MONDAY THROUGH FRIDAY...THE PRESSURE GRADIENT STEADILY TIGHTENS ACROSS
THE MARINE COMMUNITY DURING THE EARLY AND MIDDLE PART OF THE WEEK.
INITIALLY THIS IS A RESULT OF STRONGER HIGH PRESSURE BUILDING FROM
THE NORTH WITH A RESULTING WEDGE SETTING UP INLAND. BUT AS LOW
PRESSURE OVER THE SW ATLANTIC MOVES NORTH AND NW IN AN AREA WELL
OFF THE SE COAST...OUR GRADIENT PINCHES FURTHER...DEPENDING UPON
THE TRACK...STRENGTH AND TIMING OF THAT LOW. CONDITIONS APPEAR TO
REMAIN BELOW ANY SCA CONDITIONS MONDAY...CAPPING WINDS AND SEAS AT
15 KT AND 4 FEET...RESPECTIVELY.

BUT WINDS AND SEAS WILL BE ON THE INCREASE STARTING MONDAY NIGHT AND
TUESDAY...AS THE ATLANTIC LOW SHIFTS A BIT CLOSER TO THE WATERS.
THERE IS STILL SOME UNCERTAINTY ON THE STRENGTH OF THE PINCHING
BETWEEN THIS LOW AND THE INLAND WEDGE. AFTER CONSIDERING OUR
INTER-OFFICE COORDINATION...WE HAVE DECIDED AGAINST RAISING ANY
SCA/S AT THIS TIME. BUT ODDS DO FAVOR SCA/S WILL BE REQUIRED AT SOME
POINT FOR THE MID WEEK PERIOD. IN FACT WE STILL CANNOT ENTIRELY RULE
OUT THE POSSIBILITY OF GALES.

GIVEN THAT THERE IS STILL MUCH UNCERTAINTY REGARDING THE DEVELOPMENT
AND EVENTUAL TRACK AND STRENGTH OF THIS SYSTEM. ALL MARINERS ARE
URGED TO REMAIN ABREAST OF THE MARINE FORECAST FOR FURTHER UPDATES.

PREFERRED MODEL SOLUTIONS INDICATE THE LOW PRESSURE SYSTEM WILL
DRIFT BACK EAST THROUGH THE ATLANTIC AROUND THURSDAY...ALLOWING
WINDS AND SEAS TO DIMINISH BY LATE IN THE WEEK. WILL THUS INDICATE
SLOWLY IMPROVING CONDITIONS FOR THURSDAY AND FRIDAY.

RIP CURRENTS...WE RECEIVED REPORTS OF RIP CURRENTS AT FOLLY BEACH
THE PAST 2 DAYS...AND CONDITIONS LOOK JUST AS GOOD IF NOT BETTER FOR
MONDAY. WITH A PERSISTING ONSHORE WIND AND A CONTINUATION OF SMALL
2-3 FOOT SWELLS AT THE BEACHES...PLUS THE UPCOMING FULL MOON...WE
HAVE OPTED FOR A MODERATE RISK OF RIP CURRENTS MONDAY. CONDITIONS
APPEAR FAVORABLE FOR RIP CURRENTS AGAIN TUESDAY AND WEDNESDAY...AS
EVEN LARGER SWELLS IMPACT THE BEACHES IN RESPONSE TO LOW PRESSURE IN
THE ATLANTIC.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 23, 4:22 PM EDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
422 PM EDT SUN MAY 23 2010

GAZ117-119-139-141-SCZ048>051-241000-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
422 PM EDT SUN MAY 23 2010

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH MONDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA THIS EVENING. A FEW
OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING AS WELL AS
LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY ANY THUNDERSTORMS THAT
DEVELOP. THE RISK FOR SEVERE THUNDERSTORMS WILL BE SLIGHTLY
GREATER ACROSS INTERIOR SOUTHEAST SOUTH CAROLINA FROM ALLENDALE
EAST TO WALTERBORO AND NORTH CHARLESTON...HOWEVER CONDITIONS WILL
FAVOR ISOLATED SEVERE THUNDERSTORMS JUST ABOUT ANYWHERE THROUGH 9
PM EDT.

PEOPLE ACROSS THE AREA SHOULD CONTINUE TO MONITOR THE LATEST WEATHER
FORECASTS AND CONDITIONS THROUGHOUT THE DAY. THIS CAN BE DONE
THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV OR ON OUR WEBSITE AT
WEATHER.GOV/CHS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

MARINE/COASTAL HAZARDS...TROPICAL LOW PRESSURE WILL CONTINUE TO
DEVELOP NEAR THE SOUTHEASTERN BAHAMAS AND WILL MOVE NORTH OR
NORTHWEST THROUGH MID-WEEK. INCREASING WINDS AND SEAS ARE
EXPECTED OVER THE COASTAL WATERS ALONG WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS. DEPENDING ON THE EXACT TRACK AND STRENGTH OF
THE LOW...THE RISK FOR BEACH EROSION...COASTAL FLOODING...INCREASING
WINDS AND STRONG RIP CURRENTS COULD INCREASE AT THE COAST. THERE
REMAINS MUCH UNCERTAINLY ON THE EXACT STRENGTH AND TRACK THIS
SYSTEM WILL TAKE. CONTINUE TO MONITOR LATER FORECASTS AND
STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM EDT.

AMZ330-241000-
CHARLESTON HARBOR-
422 PM EDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA THIS EVENING. A FEW
OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING AS WELL AS
LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY ANY THUNDERSTORMS THAT
DEVELOP. THE RISK FOR SEVERE THUNDERSTORMS WILL BE SLIGHTLY
GREATER ACROSS INTERIOR SOUTHEAST SOUTH CAROLINA FROM ALLENDALE
EAST TO WALTERBORO AND NORTH CHARLESTON...HOWEVER CONDITIONS WILL
FAVOR ISOLATED SEVERE THUNDERSTORMS JUST ABOUT ANYWHERE THROUGH 9
PM EDT.

PEOPLE ACROSS THE AREA SHOULD CONTINUE TO MONITOR THE LATEST WEATHER
FORECASTS AND CONDITIONS THROUGHOUT THE DAY. THIS CAN BE DONE
THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV OR ON OUR WEBSITE AT
WEATHER.GOV/CHS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MARINE/COASTAL HAZARDS...TROPICAL LOW PRESSURE WILL CONTINUE TO
DEVELOP NEAR THE SOUTHEASTERN BAHAMAS AND WILL MOVE NORTH OR
NORTHWEST THROUGH MID-WEEK. INCREASING WINDS AND SEAS ARE
EXPECTED OVER THE COASTAL WATERS ALONG WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS. DEPENDING ON THE EXACT TRACK AND STRENGTH OF
THE LOW...THE RISK FOR BEACH EROSION...COASTAL FLOODING...INCREASING
WINDS AND STRONG RIP CURRENTS COULD INCREASE AT THE COAST. THERE
REMAINS MUCH UNCERTAINLY ON THE EXACT STRENGTH AND TRACK THIS
SYSTEM WILL TAKE. CONTINUE TO MONITOR LATER FORECASTS AND
STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM EDT.

AMZ350-352-354-374-241000-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
422 PM EDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MARINE/COASTAL HAZARDS...TROPICAL LOW PRESSURE WILL CONTINUE TO
DEVELOP NEAR THE SOUTHEASTERN BAHAMAS AND WILL MOVE NORTH OR
NORTHWEST THROUGH MID-WEEK. INCREASING WINDS AND SEAS ARE
EXPECTED OVER THE COASTAL WATERS ALONG WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS. DEPENDING ON THE EXACT TRACK AND STRENGTH OF
THE LOW...THE RISK FOR BEACH EROSION...COASTAL FLOODING...INCREASING
WINDS AND STRONG RIP CURRENTS COULD INCREASE AT THE COAST. THERE
REMAINS MUCH UNCERTAINLY ON THE EXACT STRENGTH AND TRACK THIS
SYSTEM WILL TAKE. CONTINUE TO MONITOR LATER FORECASTS AND
STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
241000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
422 PM EDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA THIS EVENING. A FEW
OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING AS WELL AS
LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY ANY THUNDERSTORMS THAT
DEVELOP. THE RISK FOR SEVERE THUNDERSTORMS WILL BE SLIGHTLY
GREATER ACROSS INTERIOR SOUTHEAST SOUTH CAROLINA FROM ALLENDALE
EAST TO WALTERBORO AND NORTH CHARLESTON...HOWEVER CONDITIONS WILL
FAVOR ISOLATED SEVERE THUNDERSTORMS JUST ABOUT ANYWHERE THROUGH 9
PM EDT.

PEOPLE ACROSS THE AREA SHOULD CONTINUE TO MONITOR THE LATEST WEATHER
FORECASTS AND CONDITIONS THROUGHOUT THE DAY. THIS CAN BE DONE
THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV OR ON OUR WEBSITE AT
WEATHER.GOV/CHS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM EDT.

In the hours before

Local storm report, May 23, 5:59 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
559 PM EDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             AWENDAW                 33.04N 79.61W
05/23/2010  E1.00 INCH       CHARLESTON         SC   PUBLIC

            QUARTER SIZE HAIL ALONG DOAR ROAD. WIND ESTIMATED AT 40
            TO 50 MPH.

&&

VB
Local storm report, May 23, 6:05 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
605 PM EDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             GOOSE CREEK             32.98N 80.03W
05/23/2010  E1.00 INCH       BERKELEY           SC   PUBLIC

            NICKEL TO QUARTER SIZE HAIL IN CROWFIELD PLANTATION.

&&

VB
Local storm report, May 23, 6:10 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
610 PM EDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             NORTH CHARLESTON        32.85N 79.97W
05/23/2010  E0.25 INCH       CHARLESTON         SC   PUBLIC

            PEA SIZE HAIL AT DORCHESTER ROAD AND THE AIR FORCE BASE
            MAIN GATE.

&&

VB
Local storm report, May 23, 6:52 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
652 PM EDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             HOLLYWOOD               32.73N 80.24W
05/23/2010  E0.75 INCH       CHARLESTON         SC   PUBLIC

&&

RJB
Local storm report, May 23, 7:17 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
717 PM EDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FUNNEL CLOUD     3 NW WALTERBORO         32.94N 80.70W
05/23/2010                   COLLETON           SC   TRAINED SPOTTER

            BRIEF FUNNEL CLOUD.

&&

VB
Local storm report, May 23, 7:26 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
726 PM EDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             9 SW AWENDAW            32.95N 79.72W
05/23/2010  E2.50 INCH       CHARLESTON         SC   BROADCAST MEDIA

            MEDIA RELAYED A REPORT OF NEAR BASEBALL SIZE HAIL AT THE
            CORNER OF HIGHWAY 17 AND SEEWEE ROAD. TIME ESTIMATED
            BASED ON RADAR.

&&

RJB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:09 PM EDTSevere Thunderstorm WarningCHSBeaufort, Hampton, Jasper66 min
May 23, 8:53 PM EDTSevere Thunderstorm WarningCHSBeaufort, Hampton, Jasper67 min
May 24, 1:47 AM EDTDense Smoke AdvisoryCHSBerkeley7 hr
May 24, 4:58 AM EDTAreal Flood AdvisoryCHSCharleston47 min
May 24, 5:22 AM EDTFlash Flood WarningCHSCharleston86 min
May 24, 4:18 PM EDTRip Current StatementCHS52 hr
May 24, 7:24 PM EDTAreal Flood AdvisoryCHSCharleston51 min

Nearby

Tornado Warnings in South Carolina, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.